[show abstract] [hide abstract]
ABSTRACT: A patient's death due to severe hematologic adverse effects of the concomitant use of four psychotropic medications is reported.
A 40-year-old Caucasian woman with a 9-year history of depression and anxiety (managed with alprazolam) was admitted to a psychiatric hospital for the treatment of acute psychotic symptoms. After nine days, the patient was discharged home on a regimen of lamotrigine, mirtazapine, quetiapine, and venlafaxine. Five weeks later, the development of severe ocular cellulitis, severe oral thrush, and febrile neutropenia necessitated the woman's urgent rehospitalization; on admission, her white blood cell count was 600 cells/mm(3), her absolute neutrophil count was 18 cells/mm(3), and microbial pathogens were isolated in peripheral blood and tracheal aspirate cultures. Despite treatment with antibiotics and filgrastim, the patient developed multiorgan dysfunction and died five days later from septic shock. The woman's concomitant use of multiple psychotropics and the late recognition of drug-induced agranulocytosis likely contributed to her severe symptoms and ultimate death. The application of the Naranjo scale to this case yielded a score of 6, indicating a probable adverse drug reaction. Although hematologic adverse effects have been reported with the use of each of the four drugs implicated in the woman's death, this is thought to be the first report of fatal agranulocytosis associated with any of the drugs.
A 40-year old woman with a history of acute psychotic symptoms developed agranulocytosis and neutropenia after starting therapy that included lamotrigine, mirtazapine, quetiapine, and venlafaxine.
American journal of health-system pharmacy: AJHP: official journal of the American Society of Health-System Pharmacists 05/2012; 69(10):863-7. · 2.10 Impact Factor